Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 19, NWS Dodge City, KS

April 9, 2013Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 9, 2013, 7:15 PM CDT for Stafford County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2013, 7:15 PM CDT (00:15 UTC)
Expired
Apr 9, 2013, 8:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stafford County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:43 PM CDTHAIL 1Stafford, KSLAW ENFORCEMENT REPORTED THAT THE HAIL WAS 2 TO 3 INCHES DEEP ON THE ROADS FROM STAFFORD TO THE JUNCTION OF HIGHWAY 50 AND HIGHWAY 281.
Apr 9, 7:45 PM CDTHAIL 1S Stafford, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS53 KDDC 100015
SVRDDC
KSC185-100100-
/O.NEW.KDDC.SV.W.0019.130410T0015Z-130410T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT TUE APR 9 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 711 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRESTON...
  AND MOVING NORTH AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  STAFFORD AND HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 9853 3783 9870 3827 9865 3827 9847
      3826 9847 3803 9846
TIME...MOT...LOC 0015Z 189DEG 37KT 3784 9861

HAIL...1.00IN
WIND...<50MPH

$$

FINCH
1 follow-up statement
486 
WWUS53 KDDC 100038
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT TUE APR 9 2013

KSC185-100100-
/O.CON.KDDC.SV.W.0019.000000T0000Z-130410T0100Z/
STAFFORD KS-
738 PM CDT TUE APR 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STAFFORD COUNTY UNTIL 800 PM CDT...

AT 737 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STAFFORD...AND
MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
STAFFORD AND HUDSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3782 9853 3783 9870 3827 9865 3827 9847
      3826 9847 3803 9846
TIME...MOT...LOC 0038Z 203DEG 41KT 3792 9861

HAIL...1.00IN
WIND...<50MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:17 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 9, 6:17 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT TUE APR 9 2013

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 327 PM CDT TUE APR 9 2013

THE 12Z UPPER AIR ANALYSIS SHOWED A DEEP UPPER LEVEL LOW PRESSURE
SYSTEM LOCATED OVER UTAH. A 110+ KNOT JET AT 250 MB EXTENDED SOUTH
ALONG THE WEST COAST AND THEN EAST INTO THE SOUTHERN END OF THE
UPPER LOW. A WEAK SHORTWAVE TROUGH WAS ROTATING NORTHEAST INTO THE
CENTRAL PLAINS EAST OF THE LOW THIS MORNING WHILE A STRONGER
SHORTWAVE WAS IN THE SOUTH QUADRANT OF THE UPPER LOW OVER SOUTHERN
ARIZONA. A STRONG COLD FRONT HAD PUSHED SOUTH ACROSS WESTERN KANSAS
THIS MORNING AND HAD MOVED THROUGH SOUTH CENTRAL KANSAS BY MIDDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 327 PM CDT TUE APR 9 2013

THE UPPER LOW IS PROGGED TO MOVE OUT OF THE WESTERN STATE INTO
SOUTHERN NEBRASKA BY WEDNESDAY AFTERNOON. THE UPPER LEVEL JET WILL
BE PROPAGATING AROUND THE SOUTHERN AND EASTERN PORTIONS OF THE
UPPER LOW TONIGHT. WINDS HAVE BEEN AROUND OR WELL INTO ADVISORY
CRITERIA THROUGH THE DAY AND IS SHOWING SIGNS OF ABATING SOMEWHAT
THIS AFTERNOON. WILL KEEP THE WIND ADVISORY GOING UNTIL 00Z AS
WINDS SHOULD BE UNDER CRITERIA BY THEN.

SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE AREA FROM
DODGE CITY TO HAYS WHERE SOME WEAK ELEVATED INSTABILITY EXISTS. A
FEW OF THE STRONGER STORMS HAVE PRODUCED SOME SMALL HAIL. THINK
THAT A FEW STORMS WILL CONTINUE TO BE POSSIBLE INTO THE EVENING
HOURS.

DRIZZLE HAS DEVELOPED IN THE STRONG LOW LEVEL COLD ADVECTION
BEHIND THE FRONT TODAY AND HAS CHANGED OVER TO FREEZING DRIZZLE AS
TEMPERATURES FALL BELOW FREEZING. EXPECT THIS WILL CONTINUE INTO
EARLY EVENING. AS THE COLD ADVECTION CONTINUES INTO THIS EVENING,
EXPECT THE FREEZING DRIZZLE WILL CHANGE OVER TO LIGHT SNOW FROM
WEST TO EAST.

AS THE UPPER JET AND SHORTWAVE TROUGH ROTATE AROUND THE EASTERN
PART OF THE UPPER LOW INTO THE CENTRAL PLAINS THIS EVENING, WE
SHOULD SEE AN INCREASE IN PRECIPITATION POTENTIAL ESPECIALLY TO
THE EAST OF A WAKEENEY-DODGE CITY-ASHLAND LINE. NAM MODEL SOUNDINGS
SHOW THE ATMOSPHERIC COLUMN MOISTENING UP IN THAT AREA THIS EVENING.
A FAIRLY DEEP WARM LAYER SUGGESTS THAT SOME AREAS OF FREEZING RAIN
COULD ALSO DEVELOP. THERE WILL LIKELY BE SOME ICE ACCUMULATION IN
THE AREA AROUND AND EAST OF HIGHWAY 283 TONIGHT ESPECIALLY WHERE
THE HEAVIER PRECIPITATION OCCURS. WILL ISSUE A WINTER WEATHER
ADVISORY FOR TONIGHT INTO WEDNESDAY MORNING TO HIGHLIGHT THIS.

BY WEDNESDAY MORNING, THE BETTER UPPER LEVEL DYNAMICS WILL BE
PUSHING OUT OF WESTERN AND CENTRAL KANSAS. PRECIPITATION SHOULD
COME TO AN END FAIRLY QUICKLY WITH CLOUDS DECREASING DURING THE
DAY. WITH THE COLD AIRMASS LINGERING OVER WESTERN KANSAS, HIGH
TEMPERATURES ON WEDNESDAY WILL STAY IN THE 30S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 327 PM CDT TUE APR 9 2013

A CLOSED UPPER LOW WILL BE EXITING THE REGION INTO THE UPPER MIDWEST
ON THURSDAY. ALTHOUGH SOUTHWEST KANSAS WILL BE UNDER AN INCREASINGLY
SUBSIDENT AIRMASS, LOW LEVEL STRATUS WILL BE DIFFICULT TO FORECAST
THAT FAR OUT. THE GFS AND ECMWF BOTH INDICATE DRIER AND WARMER AIR
ACROSS SOUTHWEST KANSAS, WITH A LARGE 850 MB LEVEL TEMPERATURE
GRADIENT, SO IT IS LIKELY AT LEAST ANY LOW LEVEL STRATUS SHOULD
ERODE QUICKLY DURING THE DAY. A RAPID WARMUP INTO THE 50'S WILL BE
LIKELY DURING THE DAY, WITH THE COOLEST TEMPERATURES OVER CENTRAL
KANSAS IN THE HAYS AND LARNED AREAS.

A SECONDARY UPPER JET THE ROUNDING THE BACKSIDE OF THE UPPER LOW
INTO THE SOUTHERN PLAINS WILL MARK THE LEADING EDGE OF A SECONDARY
SHORTWAVE EMBEDDED IN THE BROAD UPPER TROUGH PATTERN. THIS PATTERN
WOULD SUGGEST WEAK LARGE SCALE LIFT ACROSS THE SOUTHERN ROCKIES, TO
THE POINT THAT WHAT LITTLE INSTABILITY MIGHT BE PRESENT ACROSS THE
HIGH PLAINS OF SOUTHEAST COLORADO MIGHT BE REALIZED, RESULTING IN A
CHANCES FOR SHOWERS ALONG THE COLORADO LINE. SURFACE HIGH PRESSURE
WILL CONTINUE BREAKING SOUTHWARD ACROSS THE GREAT PLAINS FROM
CANADA, BEFORE THE MAIN SURFACE ANTICYCLONE BECOMES POSITIONED
ACROSS THE SOUTHERN MISSISSIPPI VALLEY ON SATURDAY.

BY SATURDAY, ZONAL UPPER FLOW WILL BE ESTABLISHED AS WELL AS
SOUTHERLY SURFACE WINDS ACROSS THE SOUTHERN PLAINS INTO KANSAS
BRINGING WARMER TEMPERATURES. SLIGHT CHANCES FOR THUNDERSTORMS HAVE
BEEN ADDED FOR SOUTH CENTRAL KANSAS AROUND THE SATURDAY TIMEFRAME. A
COLD FRONT LOOKS LIKELY BY SUNDAY OR SUNDAY NIGHT, BRINGING ANOTHER
CHANCES  FOR CONVECTIVE SHOWERS AND COOLER TEMPERATURES AGAIN BY
MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 615 PM CDT TUE APR 9 2013

MID LEVEL FORCING WILL IMPROVE EARLY TONIGHT ALONG AND EAST OF A
HAYS TO DODGE CITY LINE. IN THIS AREA FREEZING RAIN/SLEET AND SNOW
WILL BE POSSIBLE DURING THE OVERNIGHT HOURS. THERE WILL ALSO BE A
CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT. THE HEAVIER AMOUNTS OF
THE WINTRY MIX IS EXPECTED TO SAY SOUTH AND EAST OF ALL TAF SITES
BUT THERE WILL BE A CHANCE FOR SOME SCATTERED FREEZING/FROZEN
PRECIPITATION AT THE HAYS AND DODGE CITY AREA THROUGH 09Z WHICH
MAY PRODUCE SOME MINOR ICE ACCUMULATIONS AT EACH TAF SITE. UP TO
ONE TENTH OF AN INCH OF ICE ACCUMULATIONS WILL BE LIKELY AT HAYS.
BUFR SOUNDINGS SUGGEST CEILINGS WILL BE MVFR WITH A PERIOD OF IFR
CONDITIONS LIKELY BETWEEN 06Z AND 15Z WEDNESDAY. GUSTY NORTHWEST
WINDS WILL CONTINUE AT NEAR 20 KNOTS THROUGH THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  18  34  23  52 /  40  10   0   0
GCK  16  33  22  54 /  40   0   0   0
EHA  16  36  24  59 /  40   0   0   0
LBL  17  35  24  58 /  40   0   0   0
HYS  18  34  23  46 /  50  10   0   0
P28  21  39  27  52 /  60  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>065-074>080-084>089.

WINTER WEATHER ADVISORY UNTIL 10 AM CDT WEDNESDAY FOR KSZ031-046-
065-066-079>081-089-090.

&&

SYNOPSIS...GERARD
SHORT TERM...GERARD
LONG TERM...RUSSELL
AVIATION...BURGERT
Hazardous weather outlook, Apr 9, 3:21 AM CDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
321 AM CDT TUE APR 9 2013

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
321 AM CDT TUE APR 9 2013 /221 AM MDT TUE APR 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL TURN WINDY AND COLD AFTER A COLD FRONT SWEEPS THROUGH.
SOUTH WINDS WILL TURN ABRUPTLY NORTH TO NORTHWEST AT 25 GUSTING TO
40 MPH TODAY. ALSO, THERE IS A CHANCE FOR LIGHT SNOW TODAY, AND A
MIX OF LIGHT SNOW, LIGHT FREEZING RAIN OR SLEET AFTER MIDNIGHT.
THE FREEZING RAIN AND SLEET CHANCES ARE BASICALLY EAST OF A
HIGHWAY 283 LINE.  NO SIGNIFICANT ICE ACCUMULATION IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Apr 9, 5:35 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT TUE APR 9 2013

KSZ031-092315-
ELLIS-
535 PM CDT TUE APR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCHOENCHEN...MOVING NORTH AT 45 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3913 9903 3901 9903 3874 9924 3878 9941
      3914 9940 3914 9904
TIME...MOT...LOC 2236Z 195DEG 40KT 3878 9931

FINCH
Local storm report, Apr 9, 5:53 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             2 S HAYS                38.85N 99.32W
04/09/2013  E1.75 INCH       ELLIS              KS   PUBLIC

&&

JFINCH
Local storm report, Apr 9, 6:09 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             10 N EMMERAM            39.11N 99.16W
04/09/2013  E0.88 INCH       ELLIS              KS   PUBLIC

&&

JFINCH
Local storm report, Apr 9, 6:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 SE BUTTERMILK         37.06N 99.29W
04/09/2013  E0.75 INCH       COMANCHE           KS   PUBLIC

            PEA TO PENNY SIZE HAIL WAS COVERING THE GROUND.

&&

RBURG
Local storm report, Apr 9, 7:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 ESE BUTTERMILK        37.07N 99.25W
04/09/2013  E0.88 INCH       COMANCHE           KS   PUBLIC

0640 PM     HAIL             10 E COLDWATER          37.26N 99.15W
04/09/2013  E0.75 INCH       COMANCHE           KS   PUBLIC

            PEA TO PENNY SIZE HAIL WAS COVERING THE GROUND.

&&

RBURG
Local storm report, Apr 9, 7:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             7 N PRATT               37.75N 98.74W
04/09/2013  M1.50 INCH       PRATT              KS   LAW ENFORCEMENT

&&

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:40 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford50 min
Apr 9, 7:42 PM CDTSevere Thunderstorm WarningDDCBarber, Kiowa, Pratt48 min
Apr 9, 8:26 PM CDTSpecial Weather StatementDDCBarber, Pratt, Stafford49 min
Apr 9, 11:45 PM CDTWinter Storm WarningDDCBarber, Comanche, Pratt, Stafford10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.